0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Article |

Promethazine-Induced Acute Dystonic Reactions

HUSAM DARWISH, MD, FRCP(C); RONALD GRANT, MD; ROBERT HASLAM, MD, FRCP(C); SHELDON ROTH, BSC(PHARM), PHD
Am J Dis Child. 1980;134(10):990-991. doi:10.1001/archpedi.1980.02130220066020.
Text Size: A A A
Published online

Dystonic crises are usually associated with the antipsychotic phenothiazines. They are considered to be idiosyncratic reactions to phenothiazines as well as to other centrally acting agents such as the tricyclic antidepressants.1 The phenothiazine group of drugs represents a variety of agents that differ in their pharmacologic effects. Promethazine hydrochloride is usually employed for its H1 antihistaminic properties, and less frequently for its sedative-hypnotic effect. Some of its actions on the CNS have been ascribed to its potent anticholinergic activity.2,3 Textbooks of pharmacology and poisoning suggest that promethazine, like all other phenothiazines, can produce acute dystonic reactions.4 We found in the literature only one brief description of acute extrapyramidal manifestations caused by promethazine intoxication.5

Report of a Case.—A 2-year-old infant became lethargic after presumably ingesting promethazine syrup (Phenergan). An empty 240-mL bottle of the drug was found on the floor. She became unresponsive and difficult to

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();